August 28, 2010 in Features

When the meds stop working

Peter H. Gott, M.D., United Media
 

DEAR DR. GOTT: A neurosurgeon told me that I have a genetic familial tremor. He prescribed Mysoline, 50 milligrams four times a day. Well, either I have become immune to it or it just doesn’t work. Your thoughts, please.

DEAR READER: Familial refers to a hereditary disease or disorder seen in some families and not in others – thus, your genetic tremor. Essential, tremor affects millions of people across the United States. It is a disorder of the nervous system that causes involuntary tremor or shaking, primarily seen in the hands, head and eyelids but never the feet or legs. Other signs and symptoms are generally not observed when a person is asleep. It differs from other disorders such as Parkinson’s or disorders that are the result of head trauma.

Essential tremor is commonly observed in the elderly. It is not dangerous; however, it can affect a person’s ability to pick up a cup of coffee, eat with a fork, apply makeup, shave and a host of other day-to-day activities we so commonly take for granted. Symptoms can be worsened by such things as temperature extremes, caffeine, emotional stress and fatigue.

Mysoline (primidone) is an anticonvulsant prescribed to control specific types of seizures. It works by reducing abnormal electrical activity in the brain. The medication may help control your tremor, but it will not cure it.

I don’t know the reason your physician prescribed the Mysoline, but you might speak with him or her about a trial switch to propranolol, a beta blocker used to treat tremor, hypertension, rhythm disorders of the heart and migraine headaches. As with all drugs, this medication carries the potential for side effects, including edema of the feet and ankles, nausea, constipation, diarrhea, shortness of breath and cardiac arrhythmias. It should not be taken by anyone who has been diagnosed with a second- or third-degree heart block.

I sound like a broken record when I often repeat that a drug manufactured for one reason can be successfully prescribed for another. Therefore, I don’t at all question the reason your physician chose one medication over another. The real concern here is that what was once working no longer is. Make an appointment, and express your concerns. It appears time for a change.

To provide related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.

DEAR DR. GOTT: I have a ganglion cyst on my knee. There’s no pain, but it’s rather large – the size of an egg.

Have you heard of taking premium calcium montmorillonite (red clay) to dissolve these types of cysts? Thank you for your expertise on this matter.

DEAR READER: No, I haven’t. Calcium montmorillonite is among a group of specific clays that has been recognized for years as a detoxifying agent and bacteriocidal. It is known to contain no less than 67 minerals, including calcium, iron, magnesium, potassium and manganese. Several years ago, the American Journal of Nutrition even wrote an article on the healing properties of clays. Having said even this much, I cannot endorse using it to rid you of the “ganglion” cyst.

A ganglion cyst generally develops along tendons or joints of the wrist or hand and is a noncancerous fluid-filled lump that feels like a water balloon. They don’t generally appear on the knee. Many cause no pain and simply go away without treatment. Others are uncomfortable and may require intervention. They are caused by osteoarthritis or injury to the tendons and joints.

I question whether you may have a Baker’s cyst, otherwise known as a popliteal cyst. This is a swelling behind the knee. Again, it may not cause any pain in some people and may be extremely uncomfortable in others.

If not a Baker’s cyst, you could have a tumor or popliteal artery aneurysm that should be identified by your primary-care physician or specialist.

If you are sure of your diagnosis, see your physician to have him or her discuss methods of removal. I’m sorry, but I guess I’m a bit old-fashioned on this one to go out on a limb. I know I have recommended some rather unusual remedies, but not this time.

To provide related information, I am sending you a copy of my Health Report “Compelling Home Remedies.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email